Pinpoint pupils, or myosis, occur when the pupils shrink to a small size.
Several conditions and drugs can cause pinpoint pupils, including:
- Prescription opioids or narcotics
Some medications have opioids or narcotics in them. Opioids, including morphine, are drugs commonly used for pain relief. Opioids can affect a person psychologically and are highly addictive.
People often take prescription opioids in pill form to treat severe post-surgical pain, such as from dental surgery, or for long-term pain, as with some cancers.
Prescription opioids that may cause pinpoint pupils include:
Methadone is often used to help a person who has an opioid dependency recover from their addiction slowly and with manageable withdrawal symptoms.
As well as pinpoint pupils, symptoms of an opioid overdose include:
- pale or clammy face
- blue or purple fingernails
- slow breathing
- slow heartbeat
- Hypertension medications
Some medications prescribed for high blood pressure (hypertension) can also cause pinpoint pupils. These include:
Pinpoint pupils are one of the signs of heroin use. Heroin is a highly addictive recreational opioid.
It causes the body to slow down and is a potent painkiller, making a person very relaxed and sleepy.
Other symptoms of heroin use and addiction include:
- bloodshot or red eyes
- weight loss
- extreme sleepiness and falling asleep at inappropriate moments
- secretive behavior
- lack of motivation
- thoughts of self-harm or suicide
- slurred speech
- extreme itchiness
People using heroin are at risk of contracting blood infections by sharing needles. Injecting heroin can also damage the veins and arteries and may cause gangrene.
Heroin can also cause respiratory failure (when a person stops breathing) or death by inhaling vomit, as it limits a person’s ability to cough properly.
- Horner syndrome
Horner syndrome is a rare condition caused by a tumor, a stroke, or damage to the central trunk of the brain (brainstem). It affects a type of nerve called the sympathetic nerve. Symptoms include:
- pinpoint pupil on one side of the face
- drooping of the upper eyelid over the affected eye (ptosis)
- an inability to sweat on one side of the face, in some cases
- Inflammation of the eye (anterior uveitis)
Anterior uveitis is inflammation of the middle layer of the eye, including the iris. While many people who have anterior uveitis are otherwise healthy, it can be associated with:
- rheumatic disease
- skin diseases
- gastrointestinal disease
- lung disease
- infectious disease
It occurs mostly in young or middle-aged people and can appear in one or both eyes. Symptoms include:
- pain in the eye
- blurred vision
- light sensitivity
- pinpoint pupil
- eye redness
- Head injury
Some head injuries that affect the central nervous system may cause pinpoint pupils.
For people who have sustained head injuries in road-traffic or other accidents, pinpoint pupils can be a sign of serious internal problems.
Head injuries can cause severe and even life-threatening complications, even if the effects are not immediately apparent. Anyone who has suffered a head injury should seek immediate medical attention.
- Exposure to pesticides
Accidental exposure to pesticides (organophosphates) can cause pinpoint pupils in some cases. The person may also show signs of:
- excessive saliva
- retching and vomiting
- breathing difficulties
- muscle weakness
- rapid pulse
Homoeopathy today is a rapidly growing system and is being practiced all over the world. It strength lies in its evident effectiveness as it takes a holistic approach towards the sick individual through promotion of inner balance at mental, emotional, spiritual and physical levels. When is concerned there are many effective medicines available in Homoeopathy , but the selection depends upon the individuality of the patient , considering mental and physical symptoms
Few homoeopathic medicine can be thought of in the treatment of pin point pupil are:
Aconite, anacardium, digitalis, opium, physostigma, etc.